Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Birmingham, AL

April 3, 2018Blount County, Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2018, 10:52 PM CDT for Blount County, Jefferson County, Alabama. It was in force for 53 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 10:52 PM CDT (03:52 UTC)
Expired
Apr 3, 2018, 11:45 PM CDT
In force
53 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Blount County, AL, Jefferson County, AL

The radar

The Birmingham radar (KBMX), 85 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 11:05 PM CDTTSTM WND DMG2 Wnw Mount Olive, ALTREES DOWN AT CULWELL ROAD AND GRAVES GAP ROAD, COUNTY 7 AND FIRE LANE, AND ON HOLT CIRCLE.
Apr 3, 11:13 PM CDTTSTM WND DMG2 Wsw Locust Fork, ALTREE DOWN ON DEAVER WALKER ROAD.
Apr 3, 11:18 PM CDTTSTM WND DMG1 N Village Springs, ALEM REPORTS TREE DOWN ON OLD COMPTON RD. TIME ESTIMATED BY RADAR.
Apr 3, 11:18 PM CDTTSTM WND DMG1 Sse Dallas, ALTREES DOWN AT SPUNKY HOLLOW ROAD AND HOLLOWAY ROAD, ON OLD COMPTON ROAD, AND AT RED VALLEY ROAD AND REDWOOD LANE.
Apr 3, 11:18 PM CDTTSTM WND DMGBlountsville, ALEM REPORTS POWER LINES DOWN ON BRIARWOOD RD IN BLOUNTSVILLE.
Apr 3, 11:19 PM CDTTSTM WND DMG1 Wsw Mclarty, ALTREE DOWN ON BRIGHT STAR ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 9:47 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

571 
WUUS54 KBMX 040352
SVRBMX
ALC009-073-040445-
/O.NEW.KBMX.SV.W.0027.180404T0352Z-180404T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1052 PM CDT TUE APR 3 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Blount County in central Alabama...
  Northeastern Jefferson County in central Alabama...

* Until 1145 PM CDT

* At 1051 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles east of Falkville to Dodge City to Cordova,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Trussville, Gardendale, Oneonta, Sumiton, Blountsville, Cleveland,
  Dallas, Center Point, Clay, Pinson, Argo, Warrior, Kimberly,
  Graysville, Morris, Brookside, Locust Fork, Altoona, Snead and
  Susan Moore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3410 8630 3394 8637 3393 8633 3382 8643
      3380 8658 3370 8652 3364 8653 3366 8706
      3377 8702 3380 8695 3387 8696 3386 8695
      3387 8692 3391 8692 3397 8677 3405 8668
      3409 8669 3412 8660 3425 8652 3426 8645
TIME...MOT...LOC 0351Z 275DEG 50KT 3435 8679 3404 8686 3375 8722 

HAIL...0.88IN
WIND...60MPH
 
$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:49 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 3, 9:49 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
949 PM CDT Tue Apr 3 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

A QLCS with a history of damaging winds is making its way across NW
Alabama but appears to be losing a little bit of intensity. This is
likely due to a pocket of lower quality moisture as a result of
mixing this afternoon. However, greater surface to 925mb dewpoints
are advecting from the southwest across SE Mississippi and SW
Alabama. There may be enough time for a tongue of MLCAPE up to
1200 J/kg to surge northward ahead of the line as it reaches the
I-59 corridor and areas to the east. This would likely result in
some reintensification of the QLCS with a damaging wind threat
continuing all the way to the AL/GA state line and as far south as
Interstate 85. The increase in moisture quality would suggest a
better chance for tornadoes, but surface winds are expected to
become more veered with time. This should limit the tornado threat,
though a couple of brief tornadoes cannot be completely ruled out.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

A potent storm system will sweep across the Central Gulf Coast
region tonight. South winds 12-22 kts with higher gusts will prevail
this evening ahead of a fast-moving squall line. Made minor changes
to adjust for arrival timing of the squall line; near a KTCL-KBHM
line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions
of the line will contain large hail and wind gusts in excess of 50
mph. A gradual weakening trend is expected after 06Z. Widespread
MVFR cigs expected behind the squall line, but rapid drying in the
low levels will bring clearing skies to the northern TAFS between
09z and 12z.

Winds behind the squall line become westerly, then northwesterly
just before sunrise, with sustained wind up to 12kts with higher
gusts.

14

&&

.FIRE WEATHER...

Scattered showers are possible this afternoon before wetting
rains will be possible for tonight into Wednesday with the
arrival of the next frontal system. Much colder weather expected
Wednesday into Thursday. There are no fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  58  32  67  45 /  90  10   0   0  10
Anniston    49  59  34  68  46 /  90  20   0   0  10
Birmingham  48  60  35  70  48 /  90  10   0   0  10
Tuscaloosa  49  62  36  70  48 /  90  10   0   0  10
Calera      49  60  36  70  48 /  90  20   0   0  10
Auburn      57  62  38  69  46 /  90  40   0   0  10
Montgomery  56  65  37  72  46 /  90  30   0   0   0
Troy        59  64  37  71  45 /  80  50   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 3, 10:00 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1000 PM CDT Tue Apr 3 2018

ALZ011>015-017>050-050600-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1000 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Severe storms are possible through 4 AM Wednesday generally along
and north of Interstate 85, with a higher threat for areas north of
Interstate 20. Damaging winds up to 70 mph will be the main threat,
but a couple of brief tornadoes cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Cold weather expected Wednesday night into Thursday morning. Areas
in the North Central Alabama could drop to near or below freezing.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight.

In the hours before

Local storm report, Apr 3, 10:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1028 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND DMG     4 SW PIGEYE             34.25N 87.97W
04/03/2018                   MARION             AL   911 CALL CENTER

            EM RELAYED REPORTS FROM 911 OF TREES DOWN IN
            SHILOH COMMUNITY NEAR COUNTY ROADS 73 AND
            20. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Apr 3, 10:31 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1031 PM CDT TUE APR 3 2018

ALZ015-023-040430-
Walker AL-Tuscaloosa AL-
1031 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER AND TUSCALOOSA
COUNTIES UNTIL 1130 PM CDT...

At 1031 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Falls City to near Reform. Movement was
east at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Tuscaloosa, Northport, Jasper, Sumiton, Cordova, Dora, Holt, Lake
View, Brookwood, Coaling, Vance, Parrish, Coker, Oakman, Sipsey, West
Jefferson, Gorgas Steam Plant, Samantha, McFarland Mall and Lake
Lurleen State Park.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3352 8784 3352 8767 3361 8763 3360 8742
      3369 8742 3369 8753 3383 8753 3382 8695
      3377 8702 3366 8706 3360 8720 3350 8726
      3347 8734 3331 8716 3328 8707 3319 8720
      3313 8720 3313 8728 3301 8732 3302 8783
TIME...MOT...LOC 0331Z 272DEG 49KT 3406 8728 3337 8809

17/KLAWS
Local storm report, Apr 3, 10:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND DMG     2 WNW LAKE BUTTAHATCHEE 34.13N 87.74W
04/03/2018                   MARION             AL   EMERGENCY MNGR

            EM REPORTS TREES DOWN IN WHITEHOUSE
            COMMUNITY NEAR STATE HWY 241 AND 278. TIME
            ESTIMATED ON RADAR.

&&
Local storm report, Apr 3, 10:48 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1048 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND DMG     1 SSE GU-WIN            33.95N 87.87W
04/03/2018                   MARION             AL   EMERGENCY MNGR

            EM REPORTS TREES DOWN ON CR 27 SOUTH OF HWY
            43 IN GUIN. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Apr 3, 10:49 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1049 PM CDT TUE APR 3 2018

ALZ022-030-031-040445-
Greene AL-Pickens AL-Sumter AL-
1049 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...GREENE AND SUMTER
COUNTIES UNTIL 1145 PM CDT...

At 1048 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Gordo to Toomsuba. Movement was
east at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Demopolis, Livingston, Eutaw, York, Aliceville, Gordo, Reform,
Carrollton, Pickensville, Cuba, Forkland, Boligee, Union,
Gainesville, Epes, Ethelsville, Emelle, McMullen, Panola and West
Greene.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3353 8827 3352 8784 3302 8783 3302 8771
      3299 8771 3286 8783 3280 8782 3276 8787
      3275 8781 3271 8783 3265 8774 3262 8781
      3259 8774 3252 8782 3254 8782 3243 8804
      3238 8804 3231 8793 3231 8842
TIME...MOT...LOC 0348Z 267DEG 32KT 3339 8786 3240 8853

17/KLAWS
Local storm report, Apr 3, 10:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1052 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     6 E SHOTTSVILLE         34.26N 88.03W
04/03/2018                   MARION             AL   EMERGENCY MNGR

            EM REPORTS TREES DOWN IN SHOTTSVILLE
            COMMUNITY NEAR CR 126 AND COLBURN ROAD. TIME
            ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:10 PM CDTSevere Thunderstorm WarningBMXLamar, Marion80 min
Apr 3, 9:44 PM CDTSevere Thunderstorm WarningBMXFayette61 min
Apr 3, 9:51 PM CDTSevere Thunderstorm WarningBMXWalker, Winston54 min
Apr 3, 9:55 PM CDTSpecial Weather StatementBMXPickens65 min
Apr 3, 10:31 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker59 min
Apr 3, 10:49 PM CDTSpecial Weather StatementBMXGreene, Pickens, Sumter56 min
Apr 3, 11:29 PM CDTSpecial Weather StatementBMXEtowah, St. Clair61 min
Apr 3, 11:49 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah56 min
Apr 4, 12:03 AM CDTSpecial Weather StatementBMXBibb, Calhoun, Perry, Shelby, Talladega57 min
Apr 4, 12:21 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega54 min
Apr 4, 12:42 AM CDTSpecial Weather StatementBMXAutauga, Chilton, Coosa, Dallas, Lowndes63 min
Apr 4, 1:34 AM CDTSevere Thunderstorm WarningBMXCoosa, Elmore45 min
Apr 4, 3:14 AM CDTFreeze WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more29 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.